A nutritional deficiency or toxic substance is sometimes the cause of optic neuropathy.
Vision usually deteriorates gradually.
People should avoid further exposure to toxic substances or take nutritional supplements.
(See also Overview of Optic Nerve Disorders Overview of Optic Nerve Disorders The small photoreceptor cells of the retina (the inner surface at the back of the eye) sense light and transmit impulses to the optic nerve. The optic nerve from each eye carries impulses to... read more .)
An optic neuropathy that is caused by a nutritional deficiency (especially of vitamins B1 and B12 or folate [folic acid; see also Overview of Vitamins Overview of Vitamins Vitamins are a vital part of a healthy diet. The recommended dietary allowance (RDA)—the amount most healthy people need each day to remain healthy—has been determined for most vitamins. A safe... read more ]) is called nutritional optic neuropathy. People who have had bariatric (weight-loss) surgery and those with alcohol use disorder Alcohol-related disorders Alcohol (ethanol) is a depressant (it slows down brain and nervous system functioning). Consuming large amounts rapidly or regularly can cause health problems, including organ damage, coma,... read more are particularly susceptible to nutritional optic neuropathy. The actual cause is probably undernutrition rather than a toxic effect of alcohol.
Rarely, optic neuropathy is caused by drugs (such as chloramphenicol, isoniazid, ethambutol, and digoxin) or toxins such as lead, ethylene glycol (antifreeze), or methanol (wood alcohol or methyl alcohol). When caused by a substance, drug, or toxin, the disorder is called toxic optic neuropathy.
In people with nutritional or toxic optic neuropathies, vision usually deteriorates gradually over days to weeks. A blind spot may develop and gradually enlarge, usually involving the center of vision. It may not be noticed at first. Color vision may be affected more severely than the loss of visual acuity (sharpness of vision). Both eyes are usually affected.
Ethylene glycol and particularly methanol poisoning can cause sudden, complete loss of vision. Both substances can cause other serious symptoms such as coma, difficulty breathing, vomiting, and abdominal pain.
Did You Know...
A doctor's evaluation and sometimes testing
Doctors base the diagnosis of nutritional or toxic neuropathy on the person's history of undernutrition or exposure to toxic or chemical substances, their eye symptoms, and the results of a vision test. Sometimes testing for toxins or for a vitamin deficiency is done.
With prompt treatment, most people with nutritional or toxic optic neuropathy recover some of their lost vision.
For undernutrition or alcohol use, vitamin supplements and avoidance of alcohol
Treatment of drug or toxin causes (such as chelating drugs for lead or hemodialysis and fomepizole for ethylene glycol or methanol)
If alcohol use or undernutrition is the cause of optic neuropathy, the person should stop drinking alcohol, eat a well-balanced diet, and take vitamin supplements that include folate and B vitamins. However, if the cause is mainly vitamin B12 deficiency, treatment with dietary supplements alone is not enough. Vitamin B12 deficiency is typically treated with injections of vitamin B12.
People with toxic optic neuropathies should avoid alcohol and other chemicals or drugs that may be toxic. If lead is the cause of toxic optic neuropathy, chelating drugs Treatment Lead poisoning affects many parts of the body, including the brain, nerves, kidneys, liver, and blood. Children are particularly susceptible because their nervous system is still developing... read more (such as succimer or dimercaprol) help remove it from the body. If ethylene glycol or methanol poisoning is the cause, rapid treatment with hemodialysis Hemodialysis Dialysis is an artificial process for removing waste products and excess fluids from the body, a process that is needed when the kidneys are not functioning properly. There are a number of reasons... read more to remove these toxins and the antidote drug fomepizole may help. Ethyl alcohol (sometimes called ethanol, grain alcohol, or just alcohol) may also help by decreasing the conversion of the toxin (ethylene glycol or methanol) to a harmful byproduct.
Magnifiers, large-print devices, and talking watches (low-vision aids) may help people with loss of vision.
Drugs Mentioned In This Article
|Generic Name||Select Brand Names|
|Folacin , Folicet, Q-TABS|
|Digitek , Lanoxicaps, Lanoxin, Lanoxin Pediatric|
|BAL in Oil|